Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 108, NWS St. Louis, MO

May 29, 2019Franklin County, Gasconade County, Warren County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 29, 2019, 4:56 PM CDT for Franklin County, Gasconade County, Warren County, Missouri. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 4:56 PM CDT (21:56 UTC)
Expired
May 29, 2019, 5:36 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MO, Gasconade County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 54 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 4:34 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.9 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2060 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
2.3
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KLSX 292156
SVRLSX
MOC071-073-219-292300-
/O.NEW.KLSX.SV.W.0108.190529T2156Z-190529T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
456 PM CDT Wed May 29 2019

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in east central Missouri...
  Southeastern Warren County in east central Missouri...
  Central Gasconade County in east central Missouri...

* Until 600 PM CDT.

* At 456 PM CDT, a severe thunderstorm was located over Drake, moving
  northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Washington, Union, Owensville, New Haven, Gerald, Marthasville,
  Bland, Rosebud, Beaufort, Treloar, Dutzow, Mount Sterling, Drake,
  Swiss, Leslie, Canaan, Noser Mill, Lyon, Holstein and Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9164 3875 9096 3855 9097 3854 9096
      3841 9096 3825 9164
TIME...MOT...LOC 2156Z 243DEG 18KT 3843 9145 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
2 follow-up statements
631 
WWUS53 KLSX 292218
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
518 PM CDT Wed May 29 2019

MOC071-073-219-292300-
/O.CON.KLSX.SV.W.0108.000000T0000Z-190529T2300Z/
Franklin MO-Warren MO-Gasconade MO-
518 PM CDT Wed May 29 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN FRANKLIN...SOUTHEASTERN WARREN AND CENTRAL GASCONADE
COUNTIES...

At 518 PM CDT, severe thunderstorms were located along a line
extending from near Bland to near Owensville to 6 miles north of
Beaufort, moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Washington, Union, Owensville, New Haven, Gerald, Marthasville,
Bland, Rosebud, Beaufort, Treloar, Dutzow, Mount Sterling, Drake,
Swiss, Leslie, Canaan, Noser Mill, Lyon, Holstein and Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3850 9164 3875 9096 3855 9097 3854 9096
      3841 9096 3825 9164
TIME...MOT...LOC 2218Z 244DEG 8KT 3838 9165 3839 9150 3851 9118 

HAIL...1.00IN
WIND...60MPH
 
$$

Britt
094 
WWUS53 KLSX 292236
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
536 PM CDT Wed May 29 2019

MOC071-073-219-292246-
/O.CAN.KLSX.SV.W.0108.000000T0000Z-190529T2300Z/
Franklin MO-Warren MO-Gasconade MO-
536 PM CDT Wed May 29 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN...
SOUTHEASTERN WARREN AND CENTRAL GASCONADE COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Missouri.

LAT...LON 3850 9164 3875 9096 3855 9097 3854 9096
      3841 9096 3825 9164
TIME...MOT...LOC 2234Z 243DEG 18KT 3842 9156 3843 9141 3855 9109 

$$

Britt

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:30 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 29, 3:30 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
330 PM CDT Wed May 29 2019

.SHORT TERM...  (Through Late Thursday Night)
Issued at 325 PM CDT Wed May 29 2019

Another complex forecast for tonight. Surface low is currently
over central IA with an occluded front extending south, then cold
front just west of the CWA and warm front along northern border
of the CWA. With the CWA in the warm sector, area is very unstable
with MLCAPE of 2500+ J/kg, deep layer shear of 30-40 kts and
steep mid level lapse rates that should continue to advect into
the region. These ingredients should set the stage for a potential
for severe storms into the evening hours. If storms can take
advantage of the higher deep layer shear, some supercell features
will be possible. However, believe that multicell clusters will be
the predominant mode. Main threat remains hail given the
excessive CAPE available, however, damaging winds will also be
possible. The tornado threat remains low with little in the way of
low level shear. That said, a threat will still exist as storms
may interact with any old outflow boundary and as the LLJ begins
to increase this evening.

CAMs are still in fairly good agreement suggesting storms
developing over the next couple of hours along the thermal
gradient due to the thicker clouds. This should be the first round
of storms and the greatest chance for severe. These storms should
quickly move NE through the CWA this evening. Another round of
showers with isod to sct thunder is still expected late tonight
along the cold front as it pushes east across the area. These
showers should be exiting the eastern portions of the CWA around
12z Thurs.

As the upper low drops into the area, expect diurnal showers, with
perhaps a thunderstorm in the afternoon. These showers/thunderstorms
should dissipate with loss of heading during the late afternoon
and evening hours.

Tilly

.LONG TERM...  (Friday through Next Wednesday)
Issued at 325 PM CDT Wed May 29 2019

Period begins with the upper trof moving east of the region
leaving weak NW flow and a surface ridge building into the area.
This pattern more or less remains in place through Sat, when a
backdoor front drops into the region Sat night into Sun. Heights
begin to rise over the area on Mon, but models currently suggest a
s/w dropping into the area during that time, although placement
differs among guidance.

Differences among guidance continue through the end of the period
leading to lower confidence in details. However, general trends
are still in place. A drier pattern, while not dry, is expected
through the weekend. This period should also be cooler. Early next
work week, Mon or Tues depending on details of the s/w within the
NW flow, expect the pattern to switch back a warmer pattern with
rain being more likely.

Tilly

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 1247 PM CDT Wed May 29 2019

Cluster of thunderstorms is expected to move NE into the region
late this afternoon and continue through much of the evening
hours. Some of these storms may be severe with large hail and
damaging winds. These storms should move NE through the region,
with another area of showers and thunderstorms redeveloping along
the cold front as it pushes east. Expect MVFR cigs, possibly IFR,
to move in behind the front. Isod to sct showers are expected to
develop Thurs, mainly during the afternoon.

SPECIFICS FOR KSTL/KSUS/KCPS: Expect a cluster of thunderstorms to
move NE into the area around 00z. Think these storms, which may be
severe, will move NE fairly quickly. After these storms move
through the area, expect another round of showers, possibly TS, to
push through the area as the cold front moves through the region.
Expect MVFR cigs to move in with the front, which will lift Thurs
morning. Isod to sct showers are expected to develop Thurs, mainly
during the afternoon.

Tilly

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     65  80  61  82 / 100  20  20   5
Quincy          61  74  58  82 /  90  50  40  10
Columbia        60  74  57  81 /  90  30  30   5
Jefferson City  60  76  58  81 /  90  30  20   5
Salem           65  79  60  81 /  90  50  40   5
Farmington      62  79  57  80 / 100  30  10   5

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Thursday morning for Crawford MO-Iron
     MO-Madison MO-Reynolds MO-Saint Francois MO-Sainte
     Genevieve MO-Washington MO.

IL...None.
&&

WFO LSX
Hazardous weather outlook, May 29, 4:22 PM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
422 PM CDT Wed May 29 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-301200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
422 PM CDT Wed May 29 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening capable of producing
large hail and damaging winds.

Major river flooding is ongoing along parts of the Missouri,
Mississippi, and Illinois Rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible on Thursday through Tuesday.

Major river flooding will continue this week along the Mississippi,
Missouri, and Illinois Rivers. Record and near record crests are
forecast along the Illinois River.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the National
Weather Service.

Tilly

In the hours before

Local storm report, May 29, 4:37 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
437 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             1 W WELDON SPRING       38.72N 90.67W
05/29/2019  M0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT HIGHWAY 94 AND
            OFALLON ROAD.

&&

MAB
Local storm report, May 29, 4:38 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
438 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 E DARDENNE PRAIRIE    38.76N 90.70W
05/29/2019  E0.70 INCH       ST. CHARLES        MO   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL AT HIGHWAY K AND
            HIGHWAY N.

&&

MAB
Local storm report, May 29, 4:40 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             1 WNW COTTLEVILLE       38.76N 90.66W
05/29/2019  M0.25 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

MAB
Local storm report, May 29, 4:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
443 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             2 ESE O'FALLON          38.77N 90.68W
05/29/2019  M0.88 INCH       ST. CHARLES        MO   TRAINED SPOTTER

&&

MAB
Local storm report, May 29, 4:49 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
449 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             1 SSE O'FALLON          38.77N 90.70W
05/29/2019  E1.25 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

PW
Local storm report, May 29, 4:50 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
450 PM CDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             COTTLEVILLE             38.75N 90.66W
05/29/2019  E1.00 INCH       ST. CHARLES        MO   NWS EMPLOYEE

&&

PW

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:42 PM CDTRiver Flood WarningLSXMarion58 hr
May 28, 8:46 PM CDTRiver Flood WarningLSXMonroe4 days
May 28, 9:47 PM CDTFlash Flood WarningLSXKnox, Lewis, Shelby6 hr
May 29, 3:04 AM CDTAreal Flood AdvisoryLSXMarion, Ralls5 hr
May 29, 3:45 AM CDTAreal Flood WarningLSXKnox, Lewis, Shelby9 hr
May 29, 6:15 AM CDTSpecial Weather StatementLSXLincoln45 min
May 29, 12:42 PM CDTAreal Flood WarningLSXKnox, Lewis, Shelby24 hr
May 29, 4:06 PM CDTSpecial Weather StatementLSXReynolds39 min
May 29, 4:13 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage47 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds41 min
May 29, 4:24 PM CDTSpecial Weather StatementLSXSaint Charles51 min
May 29, 4:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis30 min
May 29, 5:55 PM CDTSpecial Weather StatementLSXSaint Charles, City of Saint Louis50 min
May 29, 6:24 PM CDTFlash Flood WarningLSXSaint Louis, City of Saint Louis6 hr
May 29, 6:24 PM CDTSpecial Weather StatementLSXMarion51 min
May 29, 6:55 PM CDTSpecial Weather StatementLSXAudrain50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.